Intracranial Hemorrhage Associated With T-Cell Acute Lymphoblastic Leukemia With Hyperleukocytosis: A Case Report.


Ağrali Eröz N., Derviş M. F. , Tuna Deveci R., Sencer S., Peker B., Demirkol D.

Journal of pediatric hematology/oncology, vol.43, 2021 (Peer-Reviewed Journal) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 43
  • Publication Date: 2021
  • Doi Number: 10.1097/mph.0000000000002027
  • Journal Name: Journal of pediatric hematology/oncology
  • Journal Indexes: Science Citation Index Expanded, Scopus, CAB Abstracts, EMBASE, MEDLINE
  • Keywords: hyperleukocytosis, intracranial hemorrhage, leukemia, neuroimaging, leukapheresis, ACUTE MYELOID-LEUKEMIA, COMPLICATIONS, LEUKAPHERESIS, CHILDREN, LEUKOSTASIS

Abstract

Acute leukemia in children may present with hyperleukocytosis. Symptomatic hyperleukocytosis is a medical emergency that necessitates rapid stabilization of the patient and prompt lowering of the leukocyte count. We report on a patient with intracranial hemorrhage associated with T-cell acute lymphoblastic leukemia with hyperleukocytosis, which is a rare occurrence. A 16-year-old boy with hyperleukocytosis (total white cell count; 398x10(3)/mu L) underwent repeated leukapheresis and received supportive treatment until a definite diagnosis of T-cell acute lymphoblastic leukemia was made and chemotherapy was started at 10% of the usual dose. On day 2 of treatment, he had headache, vomiting, and was agitated. Brain magnetic resonance imaging showed bilateral extensive hemispheric and cerebellar punctate areas of hemorrhage and perilesional edema. Chemotherapy intensified to a maximum dose on day 3. If supportive care for tumor lysis syndrome can be promptly provided, initial chemotherapy regimen can immediately be begun at an optimal dose.